Kentucky, 2011Flood in Kentucky, May 1 to 21, 2011
May 1 to 21, 2011 · NWS LMK · 1 event in 1 county or zone
The Rough River at Dundee had been above flood stage since April 24. The river crested on May 4, after additional heavy rains on May 2nd and 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Rough River at Dundee had been above flood stage since April 24. The river crested on May 4, after additional heavy rains on May 2nd and 3rd. More heavy rains on May 15 held the river above flood stage until May 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 30, 11:09 PM CST, 51 minutes earlier.
Area forecast discussion, Apr 30, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 AM EDT SUN MAY 1 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM (TONIGHT AND SUNDAY)...
A COLD FRONT OVER THE PLAINS TODAY WILL ADVANCE TO THE WABASH AND
MID MISSISSIPPI VALLEYS TONIGHT...AND THEN PROCEED VERY SLOWLY INTO
SOUTHERN INDIANA AND CENTRAL KENTUCKY ON SUNDAY. THIS SYSTEM WILL BE
ABLE TO TAP INTO GULF MOISTURE AS IT HEADS EAST...WITH PRECIPITABLE
WATER AMOUNTS PEAKING AROUND 1.5 INCHES. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL BE THE RESULT TONIGHT AND TOMORROW. AN UPPER WAVE
MOVING FROM THE ARKLATEX TO KENTUCKY TONIGHT WILL BRING A MORE
CONCENTRATED PERIOD OF SHOWERS LATE TONIGHT INTO EARLY SUNDAY
MORNING.
RAINFALL AMOUNTS OVER THE NEXT 24 HOURS ARE NOT EXPECTED TO BE
EXCESSIVE...RANGING FROM AROUND A QUARTER OF AN INCH IN THE BLUE
GRASS TO THREE QUARTERS OF AN INCH WEST OF I-65. NEW FLOODING IS NOT
ANTICIPATED TONIGHT OR TOMORROW BUT WILL KEEP THE FLOOD WATCH GOING
SINCE SOME ISSUES MAY ARISE BY THE BEGINNING OF THE NEW WORK WEEK.
LOW TEMPERATURES TONIGHT LOOK TO BE GENERALLY IN THE 55 TO 60 DEGREE
RANGE...WITH HIGHS TOMORROW AROUND 70.
.LONG TERM (SUNDAY NIGHT - SATURDAY)...
SUNDAY NIGHT-TUESDAY NIGHT...
STALLED BOUNDARY/INVERTED TROUGH AXIS WILL STRETCH ACROSS THE
NORTHERN PORTION OF OUR CWA BEGINNING SUNDAY NIGHT...VERY NEAR TO
THE OHIO RIVER. SFC HIGH OFF THE SERN CONUS COAST AND LOW PRESSURE
DEVELOPING OVER TEXAS WILL LEAD TO GOOD SOUTHERLY FLOW RIGHT OUTTA
THE GULF SUNDAY NIGHT...WITH PARALLEL FLOW TO THE SFC BOUNDARY IN
THE MID LEVELS. THIS GOOD HEAVY RAIN SET UP WOULD EXPLAIN THAT THE
PRECIPITABLE WATER VALUES WILL BE AROUND 1.5 INCHES THROUGHOUT MUCH
OF THIS TIME FRAME. THE FIRST WAVE OF SHOWERS AND STORMS WILL AFFECT
US SUNDAY NIGHT INTO MONDAY...WHERE THE NWRN PORTION OF THE CWA
LOOKS TO RECEIVE THE MOST RAIN...HEAVY RAIN AT THAT. THE SECOND WAVE
WILL COME MONDAY NIGHT INTO TUESDAY AND WILL BLANKET THE REST OF THE
CWA UNDER HEAVY RAIN ADDITIONALLY. THUS THE FLOOD WATCH IS IN EFFECT
THROUGH MIDDAY MONDAY...BASICALLY COVERING THE FIRST WAVE WHICH WILL
INCLUDE MORE EMBEDDED STORMS...AND THE AREAS WITH THE MOST SATURATED
GROUNDS.
BY TUESDAY NIGHT...THE SECOND WAVE WILL START ITS EASTWARD EXIT AS
THE UPPER LOW SWINGS ON THROUGH. RAINFALL TOTALS BY THE END OF
TUESDAY COULD TOTAL ANYWHERE FROM TWO TO THREE INCHES OVER THE FLOOD
WATCH AREA...AND ONE TO TWO INCHES ELSEWHERE. OF COURSE THIS WILL
LEAD TO AREA RIVERS EITHER REMAINING STEADY OR RISING AGAIN.
BOTH MONDAY AND TUESDAY WILL SEE BELOW NORMAL TEMPS FOR
HIGHS...ESPECIALLY TUESDAY. WE MAY ONLY SEE THE 50S FOR HIGHS
THEN...JUST A TAD WARMER ON MONDAY.
WEDNESDAY-SATURDAY...
WE WILL GET A SHORT BREAK FROM THE RAINFALL WED--THRS AS HIGH
PRESSURE SLIDES INTO THE REGION. WITH A NORTHWEST FLOW IN PLACE
ALOFT...TEMPERATURES WILL SLOWLY WARM INTO THE 60S ON WED AND UPPER
60S TO AROUND 70 THRS.
UNFORTUNATELY...WITH A NW FLOW ALOFT...THAT USUALLY BRINGS AN UPPER
DISTURBANCE WITH IT...WHICH IS WHAT APPEARS TO HAPPEN VIA THE
GFS/EURO FOR LATE THURSDAY NIGHT INTO MUCH OF FRIDAY. THIS SYSTEM
TRAVERSES THE GREAT LAKES RATHER SLOWLY...AND WILL BRING A CHANCE
FOR PERHAPS THUNDERSTORMS LATE THURSDAY NIGHT...BUT MOSTLY SHOWERS
ARE EXPECTED FRIDAY. THE BEST CHC OF RAIN WILL BE OVER THE NORTHERN
PORTION OF THE CWA. HAVE HIGHS FRIDAY IN THE MID-UPPER 60S NOW BUT
CAN SEE THOSE TEMPS POSSIBLY BEING TOO HIGH. BY SATURDAY...LOOKS
LIKE THE RAIN WILL BE EAST OF HERE UNLESS THAT UPPER LOW WRAPS UP
AND SLOWS DOWN EVEN MORE THEN WE COULD HAVE LINGERING SHOWERS INTO
SATURDAY. FOR NOW...WENT DRY WITH TEMPS GENERALLY IN THE MID-UPPER
60S.
&&
.AVIATION (06Z TAF ISSUANCE)...
A BRISK WIND AROUND 2000 FEET OF AROUND 40 TO 45KT WILL REQUIRE
MENTIONING LOW LEVEL WIND SHEAR IN THE TAFS FROM 06Z THROUGH 12Z
THIS MORNING.
A COLD FRONT WILL SLOW AS IT APPROACHES SOUTHERN INDIANA AND BECOMES
PARALLEL TO THE OHIO RIVER BY THIS AFTERNOON. AHEAD OF THIS
FRONT...WINDS WILL STAY SOUTH THIS AFTERNOON AROUND 5 TO 10 MPH. BY
LATER THIS EVENING...THIS BOUNDARY WILL SAG SOUTH AND LIE
PRACTICALLY OVER THE OHIO RIVER. WINDS WILL DIMINISH LATER THIS
EVENING AND BECOME LIGHT AND VARIABLE OVERNIGHT THROUGH EARLY MONDAY
OUTSIDE OF ANY CONVECTION.
OCCASIONAL LIGHT RAIN OR SHOWERS MAY DEVELOP AT BWG AND SDF AFTER
07Z THIS MORNING AND CONTINUE THROUGH THE REST OF THE MORNING.
OVERCAST CEILINGS WILL STAY VFR OUTSIDE OF THE OCCASIONAL BRIEF
HEAVIER SHOWER.
SDF HAS THE BEST POTENTIAL FOR MORE NUMEROUS SHOWERS IN THE 09 TO
14Z TIME FRAME THAN LEX AND BWG...WHERE SHOWERS MAY BECOME MORE
SCATTERED.
A WAVE MOVING ALONG THE STATIONARY FRONT HAS A GOOD POTENTIAL TO
SPREAD WIDESPREAD SHOWERS AND RAIN ACROSS LEX AND SDF TOWARDS 06Z
MONDAY. MVFR CIGS AND VISIBILITIES ARE EXPECTED EARLY MONDAY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KYZ023>035-038-039-045-
053-061>063-070>072.
IN...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR INZ076>079-083-084-
089>092.
&&
SHORT TERM........13
LONG TERM.........AL
AVIATION..........JSDHazardous weather outlook, Apr 30, 1:31 PM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT SAT APR 30 2011
INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-011945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
331 PM EDT SAT APR 30 2011 /231 PM CDT SAT APR 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH LIGHTNING
AS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS SUNDAY INTO MONDAY. RAINFALL TOTALS OF
TWO TO THREE INCHES ARE LIKELY...AND THIS RAIN WILL CAUSE SOME
PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS SWOLLEN OVER
THE NEXT FEW DAYS. THUS A FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK
AREA.
ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.
KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-011945-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
331 PM EDT SAT APR 30 2011 /231 PM CDT SAT APR 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH LIGHTNING
AS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MULTIPLE WAVES OF UPPER LEVEL ENERGY RIDING ALONG A STALLED
FRONTAL BOUNDARY IN THE VICINITY WILL BRING MODERATE TO SOMETIMES
HEAVY RAIN ALONG WITH EMBEDDED THUNDERSTORMS SUNDAY THROUGH
TUESDAY. RAINFALL TOTALS ARE EXPECTED TO RANGE BETWEEN ONE AND TWO
INCHES...AND THIS RAIN LIKELY WILL CAUSE SOME PONDING OF WATER ON
ROADWAYS.
ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A SMALL CHANCE FOR STORMS THURSDAY NIGHT INTO
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE SUNDAY THROUGH TUESDAY.
13/AL
Flood, Ohio
- When
- May 1, 12:00 AM CST to May 21, 3:05 AM CST
- Where
- Ohio County, Dundee to 0.57 mi NE of Olaton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.550, -86.780
The Rough River near Dundee crested at 29.1 feet around 745 PM CST on May 3. Flood stage at Dundee is 25 feet. Moderate flooding occurs at this level. Trailer courts in Hartford are flooded, along with Kentucky Highway 69 near the intersection with US 231 in Hartford. County roads near Dundee, Sunnydale, and Narrows are flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315462.